Why do drug overdoses increase in the winter months? While the exact reason is unclear, there are a number of factors that contribute. Weather can affect those struggling with addiction in several ways. Specific factors contributing to overdose rates can vary by location and population.
Overdoses can be fatal but can be prevented. If you or a loved one are currently struggling with addiction, contact our team at Promises Right Step today via 17135283709 to discuss treatment options. Our substance abuse treatment programs can help.
Knowing the signs of a drug overdose is incredibly important. A drug overdose occurs when an individual consumes a quantity of a substance that is higher than the body can tolerate or safely metabolize. This can overwhelm the body’s normal physiological processes, leading to a wide range of symptoms, which can vary depending on the substance involved.
There are several types of drug overdoses. Knowing the signs can save a life, whether it be yours or a stranger’s.
Opioid overdoses, often involving drugs such as heroin, fentanyl, oxycodone, and morphine, can result in:
- Slowed or stopped breathing
- Extreme drowsiness,
- Loss of consciousness, which can be fatal.
Opioids make up the most common fatal overdoses in the winter months.
Stimulants such as cocaine, methamphetamine, and certain prescription medications can lead to symptoms such as:
- Rapid heart rate
- High blood pressure
- Cardiac arrest
It is important to seek help as soon as possible.
Overdosing on drugs such as benzodiazepines (Xanax, Valium) or certain sleep medications can cause severe drowsiness, confusion, slowed or labored breathing, loss of consciousness, or death.
Excessive alcohol consumption can lead to an alcohol overdose or alcohol poisoning. Symptoms include confusion, vomiting, seizures, slow or irregular breathing, hypothermia, and unconsciousness. Severe alcohol poisoning can be life-threatening.
Some individuals might overdose on a combination of substances, which can complicate the symptoms and make treatment more challenging. Polydrug overdoses are especially dangerous because different substances can interact in unpredictable ways.
The winter months can make addiction recovery harder for those struggling with substance use disorder. It is important to recognize the symptoms of an overdose and take action.
Why Do Drug Overdoses Increase in Winter?
There are several different factors that lead to overdoses in the winter. Winter and overdoses can interact due to social and psychological stress, as well as physical responses to the weather.
During the winter months, people may be more likely to engage in social activities that involve alcohol or drugs, such as holiday parties and gatherings. Increased substance use in social settings can lead to a higher risk of overdose.
In some regions, severe winter weather can disrupt access to addiction treatment and harm reduction services. People may find it more challenging to:
- Attend support groups
- Access recovery treatment
- Receive emergency medical assistance during a snowstorm or a cold spell
In some cases, an individual may turn to substances to help keep themselves warm in the colder months or distract themselves from unpleasant weather. Winter can also bring financial challenges, including increased heating bills and holiday expenses. To cope, individuals might turn to substances, which can lead to an overdose.
A combination of isolation and holiday-related stress can also contribute to substance misuse. For some, they may find themselves isolated because of the weather and turn to substances to cope with loneliness or boredom. For others, the stress of seeing family and other holiday stressors might contribute to their substance use.
Call Promises Right Step Today
The winter can be challenging for a number of reasons. Risk prevention is essential in preventing overdoses from being fatal. If you or a loved one are struggling with substance misuse, contact Promises Right Step today via 17135283709 to discuss treatment options.